Appearance and performance-enhancing drugs and supplements, eating disorders, and muscle dysmorphia among gender minority people

Jason M. Nagata, F. Hunter McGuire, Jason M. Lavender, Tiffany A. Brown, Stuart B. Murray, Richard E. Greene, Emilio J. Compte, Annesa Flentje, Micah E. Lubensky, Juno Obedin-Maliver, Mitchell R. Lunn

Research output: Contribution to journalArticlepeer-review

1 Scopus citations

Abstract

Objective: Appearance and performance-enhancing drugs and supplements (APEDS) can be used to enhance muscle growth, athletic performance, and physical appearance. The aim of this study was to examine the lifetime use of APEDS and associations with eating disorder and muscle dysmorphia symptoms among gender minority people. Method: Participants were 1653 gender minority individuals (1120 gender-expansive [defined as a broad range of gender identities that are generally situated outside of the woman–man gender binary, e.g., genderqueer, nonbinary] people, 352 transgender men, and 181 transgender women) recruited from The Population Research in Identity and Disparities for Equality Study in 2018. Regression analyses stratified by gender identity examined associations of any APEDS use with eating disorder and muscle dysmorphia symptom scores. Results: Lifetime APEDS use was common across groups (30.7% of gender-expansive people, 45.2% of transgender men, and 14.9% of transgender women). Protein supplements and creatine supplements were the most commonly used APEDS. Among gender-expansive people and transgender men, lifetime use of any APEDS was significantly associated with higher eating disorder scores, dietary restraint, binge eating, compelled/driven exercise, and muscle dysmorphia symptoms. Any APEDS use was additionally associated with laxative use among gender-expansive people. Among transgender women, use of any APEDS was not significantly associated with eating disorder or muscle dysmorphia symptoms. Discussion: APEDS use is common and associated with eating disorder and muscle dysmorphia symptoms in gender-expansive people and transgender men, thus highlighting the importance of assessing for these behaviors and symptoms among these populations, particularly in clinical settings. Public Significance: This study aimed to examine APEDS use among gender minority people. We found that 30.7% of gender-expansive (e.g., nonbinary) people, 45.2% of transgender men, and 14.9% of transgender women reported lifetime APEDS use, which was associated with eating disorder and muscle dysmorphia symptoms in transgender men and gender-expansive people. Clinicians should assess for these behaviors in gender minority populations.

Original languageEnglish
Pages (from-to)678-687
Number of pages10
JournalInternational Journal of Eating Disorders
Volume55
Issue number5
DOIs
StatePublished - May 2022
Externally publishedYes

Keywords

  • creatine
  • eating disorder
  • muscle dysmorphia
  • nonbinary
  • protein
  • sexual and gender minorities
  • steroids
  • supplements
  • transgender persons

Fingerprint

Dive into the research topics of 'Appearance and performance-enhancing drugs and supplements, eating disorders, and muscle dysmorphia among gender minority people'. Together they form a unique fingerprint.

Cite this